0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Agranulocytosis Associated With Lamotrigine
H. BRENT SOLVASON, PH.D., M.D.
Am J Psychiatry 2000;157:1704-1704. doi:10.1176/appi.ajp.157.10.1704

To the Editor: Lamotrigine has been associated with hematologic side effects, including thrombocytopenia and leukopenia. A recent case report (1) described an 11-year-old girl with neurodevelopmental abnormalities and seizures who was treated with lamotrigine and developed reversible agranulocytosis. We report, to our knowledge, the first case of agranulocytosis associated with lamotrigine treatment in an adult.

Ms. A was a healthy, successful, 30-year-old woman with a psychiatric history of anorexia nervosa and past substance dependence and abuse of opiates, benzodiazepines, stimulants, and alcohol. She had a history of bipolar II disorder with refractory depression; she had experienced multiple ineffective trials of medication and ECT.

Four weeks after beginning treatment with lamotrigine Ms. A was receiving a dose of 100 mg/day. At bedtime we added a low dose of valproic acid, 125 mg/day, and slowly increased the dose to 250 mg/day. In the past a dose of 1250 mg at bedtime given to Ms. A had resulted in a blood level of 103 μg/ml of valproic acid. Her concurrent medications included 2 mg b.i.d. of clonazepam, 150 mg b.i.d. of sustained-release bupropion, and 5 mg of olanzapine at bedtime as needed. Ms. A was briefly hospitalized and was found to have a WBC count of 6,700 cells/mm3, 42% neutrophils, and an absolute neutrophil count of 2,814 cells/mm3.

Two weeks after the addition of valproic acid therapy Ms. A continued to fare poorly, and suicidal ideation led to another brief hospitalization. It was noted on admission that her WBC count was 3,200 and her absolute neutrophil count was 446. Two days later her WBC count was 2,600, and her absolute neutrophil count was 580. Lamotrigine therapy was discontinued at this point, and Ms. A was discharged. Two days after discharge her WBC count was 3,300, and her absolute neutrophil count was 1,386. Her mild leukopenia disappeared without further intervention while she was taking 750 mg of valproic acid at night.

This account clearly shows an association of neutropenia and agranulocytosis with lamotrigine therapy; the conditions appeared after a rapid titration of the patient’s lamotrigine dose to 100 mg/day. Because valproic acid can increase lamotrigine serum levels as much as 211% (2), it may have contributed to the observed agranulocytosis.

It is unlikely that the other medications the patient was taking were responsible for the agranulocytosis, given its resolution after discontinuation of lamotrigine therapy and continuation of the other medications. However, valproic acid has been documented to cause blood dyscrasias, including neutropenia. And olanzapine has been associated with one case of agranulocytosis (3) and may prolong clozapine-induced neutropenia. This suggests that complex interactions among these drugs may have lowered the threshold for lamotrigine-induced agranulocytosis. Neither bupropion nor any benzodiazepine has been associated with bone marrow suppression.

Lamotrigine may be an important option in the treatment of bipolar depression and rapid cycling. Given that many common medications have been associated with agranulocytosis, such as trazodone, cimetidine, and the penicillins, it is unlikely that the two current reports mandate any current change in drug monitoring.

De Camargo OA, Bode H: Agranulocytosis associated with lamorigine. Br Med J  1999; 318:1179
 
May TW, Rambeck B, Jurgens U: Influence of oxcarbazepine and methsuximide on lamotrigine concentrations in epileptic patients with and without valproic acid comedication: results of a retrospective study. Ther Drug Monit  1999; 21:175–181
[PubMed]
[CrossRef]
 
Benedetti F, Cavallaro R, Smeraldi E: Olanzapine-induced neutropenia after clozapine-induced neutropenia (letter). Lancet  1999; 354:567
[PubMed]
[CrossRef]
 
+

References

De Camargo OA, Bode H: Agranulocytosis associated with lamorigine. Br Med J  1999; 318:1179
 
May TW, Rambeck B, Jurgens U: Influence of oxcarbazepine and methsuximide on lamotrigine concentrations in epileptic patients with and without valproic acid comedication: results of a retrospective study. Ther Drug Monit  1999; 21:175–181
[PubMed]
[CrossRef]
 
Benedetti F, Cavallaro R, Smeraldi E: Olanzapine-induced neutropenia after clozapine-induced neutropenia (letter). Lancet  1999; 354:567
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 11

Related Content
Books
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 48.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 5.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 16.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles